As always it seems, apologies for the delay in a new post. You may be in luck though depending on how much you enjoy reading my ramblings! I'm half way through writing one unrelated (well, it's always about the D but you know what I mean) post when I received an email from a friend which has led to today's post. In other news my pump now has a name - Fred. I can't remember where I got inspiration for that from.
Apologies in advance to any MDIers reading this as it will be very pump centred. I am genuinely sorry about that but as I said this is an extra one that came up because of something I was asked to take part in, so it's just the way it is. Normal service will be resumed next time but keep reading anyway as it might be helpful.
I'm now part of a small group of local people with diabetes who meet every couple of months to discuss things pump related. Next meeting 11th November with the wonderful Lesley from INPUT coming up to offer her wisdom and knowledge. Please come along if you can - 7.30pm. The Gregson Centre, Lancaster.
Anyway the wonderful Hazel who leads the group has become a member of our local CCG (Clinical Commissioning Group) and as part of this attended training for HCP and community workers who deal with people with diabetes. She felt the training was good but lacked any detail on how to handle an insulin pump wearer who has a need for urgent assistance due to either hypo or DKA ----- wow! That paragraph contained a LOT of three letter acronyms. Sorry. I'm quickly turning into the man who gives really bad PowerPoint presentations.
Below is my response to the question. I'm sure everyone will have a different way of answering the same question as to how you'd like to be treated but I think the biggest point is discussion between patient and clinician....
the event of needing assistance from a health professional for a
hypo or DKA, (both in the community or as a hospital inpatient),
how would you wish your pump treatment to be managed?
I'll try to keep this simple without being patronising. Obviously
being HCPs in the field of diabetes means you will have a good
understanding of insulin and its needs and effects.
A good starting point in relation to how a HCP would handle me as
a person with diabetes with a pump would be to remember that it
stays attached to me 24/7 because I need it to stay alive. The
pump continually feeds very small amounts of fast-acting insulin.
This insulin has an active time of between 3 and four hours. If
the pump is not attached to me then I have no other background or
long-acting insulin to keep my body safe. Within a short space of
time my blood glucose will rise to dangerously high levels.
I said above that my pump insulin works for between 3 and 4 hours.
This is correct and it also starts to hit it's peak effectiveness
around 30 minutes after being given. This means that disconnecting
the pump in the event of a hypo won't have an immediate effect on
my blood glucose levels and will instead cause problems in the
following few hours.
You may be guessing where I'm going with this but I'll put it in
very simple terms; if you remove my pump you may become physically
harmed when I fight you Rambo-style to get it reattached. It's not
an accessory, it is what is keeping me alive and disconnecting it
shouldn't be an option. Ever. Unless you receive direct
instruction from Dr X or Dr Y. The pump (mine's called
Fred) is only providing me with background insulin. If you came
into contact with a patient on the basal-bolus regime you wouldn't
consider trying to stop their basal insulin's effectiveness first.
So what do you do in case of severe hypo? Exactly the same as you
would for someone on MDI or other injection regimes. Treat either
orally if possible or with glucagon if unconscious. Feel free to
use the 15-15 rule of 15g of quick acting carbs every 15 minutes
and hopefully within a short space of time I'll be conscious
enough to thank you for your actions and we can work together to
identify the cause. If I was unconscious then further
investigation would be needed. In the case of hospitalisation the
same rules apply in relation to the pump. Keep it connected and
let me handle the dosage in partnership with a trained diabetes
DKA is slightly different. Treating in an emergency situation is
less likely as the symptoms might come over a longer period. The
pump may also be (amongst 101 other things) the cause of the DKA
if it has a blockage or a fault. By the time DKA has kicked in I
would expect to be correcting using my insulin pen or a syringe
and partnered with this changing my pump reservoir and set.
Discussion with Dr X or Dr Y should be had as quickly
as possible and preferably with me involved in that discussion.
Some simple things to remember that will help you avoid injury and
also ensure I recover from my hypo or DKA:
1: Don't touch Fred!
2: Treat then speak. Once I'm relatively conscious involve me in
all discussions. It's my diabetes and I've lived with it 24/7 for
thirty-too-many years so I feel I've got a decent understanding
and can also potentially spot any impact of clinical decisions.
3: Don't take it personally. When low I may become abusive and say
some not very nice things even if you don't touch Fred. That's out
of my control unfortunately but hopefully we can laugh about it
4: My diabetes will vary. Although it's hard to get a grasp of; all people with diabetes (I'm not a diabetic, I'm a person) need
to manage their control differently. What works for me might not
work for Bill down the road. That doesn't make your job easy but it
does mean listening to me might be useful.
5: Afterwards we do need to find the cause but this is through
discussion and please don't blame anyone. Things happen. Loading
me with guilt won't help me engage with you.
6: Congratulate yourselves on saving a life. Diabetes is a serious
condition but it only proves this now and again when severe hypo
or DKA kick in. You've done a good job in bringing me back round
and I do appreciate it.
Hopefully this is helpful and please feel free to contact me to
discuss further at any time.
I'm sure you might have said something different or threatened even more violence but if my words can help improve knowledge locally then all is good.
Thanks for reading and do return soon as I hope to have another piece up in the next few days (or weeks or months depending on my poor posting skills).